Alert archive / Texas / High Wind Watches in 2014

High Wind Watch 3, NWS Midland/Odessa, TX

January 21, 2014

NWS Midland/Odessa, TX issued this high wind watch at Jan 21, 2014, 2:30 PM CST. It took effect at Jan 23, 2014, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 21, 2014, 2:30 PM CST (20:30 UTC)
In effect from
Jan 23, 2014, 3:00 AM CST
Expired
Jan 22, 2014, 3:51 AM CST
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WWUS74 KMAF 212030
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST TUE JAN 21 2014

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS THURSDAY AND 
THURSDAY NIGHT ...

.A STRONG COLD FRONT WILL USHER ARCTIC AIR INTO THE REGION ON
THURSDAY.  AS COLD AIR DAMS AGAINST THE HIGHER TERRAIN IN THE
GUADALUPE MOUNTAINS, NORTHEAST WINDS OF 35 TO 45 MPH, AND GUSTS
NEAR 60 MPH, ARE EXPECTED TO FUNNEL THROUGH THE PASS.  

TXZ258-221100-
/O.NEW.KMAF.HW.A.0003.140123T0900Z-140124T0600Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
130 PM MST TUE JAN 21 2014

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...EARLY THURSDAY MORNING THROUGH THURSDAY EVENING.

* IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND 
  LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE.

* WINDS...NORTHEAST 35 TO 45 MPH WITH GUSTS OF 60 MPH.

* WIND CHILL...WIND CHILLS IN THE TEENS THURSDAY AND NEAR ZERO
  THURSDAY NIGHT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
162 
WWUS74 KMAF 220951
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CST WED JAN 22 2014

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS THURSDAY AND
THURSDAY NIGHT ...

.A STRONG COLD FRONT WILL USHER ARCTIC AIR INTO THE REGION ON
THURSDAY. COLD AIR DAMMING AGAINST THE HIGHER TERRAIN IN THE
GUADALUPE MOUNTAINS WILL CAUSE NORTHEAST WINDS OF 35 TO 45 MPH
WITH GUSTS NEAR 60 MPH TO FUNNEL THROUGH THE PASS.

TXZ258-222200-
/O.UPG.KMAF.HW.A.0003.140123T0900Z-140124T0600Z/
/O.NEW.KMAF.HW.W.0003.140123T0900Z-140124T0600Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
251 AM MST WED JAN 22 2014

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 11 PM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 2 AM TO 11 PM MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...EARLY THURSDAY MORNING THROUGH THURSDAY EVENING.

* IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND 
  LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. 

* WINDS...NORTHEAST 35 TO 45 MPH WITH GUSTS OF 60 MPH.

* WIND CHILL...WIND CHILLS IN THE TEENS THURSDAY AND NEAR ZERO 
  THURSDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 21, 10:22 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jan 21, 10:22 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1022 AM CST Tue Jan 21 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail during the next 24 hours.

&&

PREV DISCUSSION... /ISSUED 520 AM CST Tue Jan 21 2014/

Latest sfc analysis shows yesterday's cold front in deep South
Texas, leaving light northerly flow over West Texas/SE NM under
mostly clear skies and NW flow aloft.  As the sfc ridge continues
moving south today, a leeside trough is set to sink into the
panhandles this afternoon, backing sfc flow to the SW and resulting
in highs right around normal.  Highs should increase by a cat or so
again Wednesday before a cold front backdoors into the region late
Wednesday afternoon, followed by a secondary push of much colder air
Thursday and Thursday night, w/models bringing a 1045+mb ridge into
the Wrn Low Rolling Plains Thursday night.  Temps Thursday will be
tricky, and largely dependent on Thursday morning lows.  Latest
frontal timing, CAA, and overcast skies suggest highs Thursday
afternoon will deviate little from where lows end up Thursday
morning.  Wednesday and Wednesday night, an upper trough will dig SE
thru the Rockies, and clip the area Thursday.  W/weak isentropic
lift and convergence along the front, models develop light QPF over
a large portion of the region beginning Thursday morning, and
tapering off to the SE by 12Z Friday.  Forecast soundings show a
very rapid cooling of the column, such that everywhere north of the
Pecos will see snow, w/a snow/sleet mix or all rain south.
Attm...QPFs look light enough to warrant only minimal pops, and no
warnings/advisories are anticipated.  For now, we'll outlook this in
the HWO, along w/strong post-frontal winds in the Guadalupes
Thursday night.

w/the arrival of the 1045mb ridge, models have trended much colder
Friday morning, plunging lows to the lower teens, and even single
digits in a couple of locations, for possibly the coldest temps this
winter.  Friday begins a warmup under continued NW flow aloft,
w/temps back above normal by Saturday, and continuing thru Monday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Jan 21, 2:28 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CST TUE JAN 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
228 PM CST TUE JAN 21 2014 /128 PM MST TUE JAN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHEAST WINDS ARE EXPECTED TO BLOW THROUGH GUADALUPE PASS
THURSDAY.  SINCE WIND SPEEDS OF 35 TO 45 MPH AND GUSTS NEAR 60 MPH
WILL BE POSSIBLE, A HIGH WIND WATCH IS IN EFFECT FOR THURSDAY.

MUCH COLDER TEMPERATURES WILL OVERSPREAD THE REGION THURSDAY.  A MIX
OF FREEZING RAIN, SLEET AND SNOW WILL BE POSSIBLE OVER MUCH OF THE
FORECAST AREA.  AN INCH OR LESS OF SNOW OR SLEET ACCUMULATION IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.